This article describes six cases of dogs developing acute signs after ingestion of cream of tartar, tamarind pods or paste. These cases represent five households with high certainty of exposure and no evidence of other nephrotoxins or potential causes for signs.
Case 1: A 5-year-old, 28kg, healthy, MN mixed breed dog that ingested four cups of homemade play dough containing 13.52g cream of tartar (483mg/kg). The dog began vomiting within 1-2 hours; vomiting persisted about 30 minutes for 12 hours. Progressive ataxia developed 18 hours after exposure. The dog presented to the veterinary hospital 24 hours post-exposure with the following Initial exam findings: recumbent, not responsive to noxious stimuli, cold extremities, no deep pain response, no menace OU, and weak anal sphincter tone. Abnormal laboratory findings included: Creat 8.5mg/dL (0.5-1.8), BUN 65mg/dL (7-27), USG 1.012. Treatment for AKI was begun, but azotemia worsened within six hours. Addison’s disease was ruled out with an ACTH stim test.
The dog was euthanized approximately 96h after ingestion due to seizures. Necropsy revealed severe renal tubular degeneration and necrosis with multifocal tubular mineralization, fibrinoid vascular necrosis with neutrophilic vasculitis in the GI tract, urinary bladder, heart, and brain, and pulmonary edema.
Case 2: An 11-year-old, 9.6kg, MN, dachshund with an unknown PMH. The dog was witnessed to have ingested 6.76g (2tsp) of cream of tartar (704mg/kg). Vomiting started 1-2 hours after exposure and continued to presentation to a veterinary hospital 30 hours later. Abnormal laboratory findings included: Creat 5.9 (0.5-1.8), BUN 275 (6-25), USG 1.008. Treatments provided and outcome were not reported.
Case 3: A 6.5-year-old, 28kg, healthy, FI, bull terrier ingested 6-7 tamarind pods 53 hours prior to presentation to a veterinary clinic with a history of vomiting and diarrhea for two days. Vomiting started 14 hours after ingestion. Abnormal laboratory findings included: Creat 9.9 (0.5-1.8), BUN 114 (6/25), Ca 15.7 (8.9-11.4), Phos 10.6 (2.5-6). Treatments provided and outcome were not reported.
Case 4: A 6-year-old, 11.3kg, MN dachshund, with history of back pain. The dog developed vomiting, diarrhea, and increased thirst within two hours of ingesting 80g of tamarind paste (7g/kg). The dog was kept NPO and received unspecified outpatient care at EDVM. The dog was admitted 30 hours later with abdominal pain and dehydration. Abnormal laboratory findings included: Creat 4.1 (0.5-1.8), BUN 79 (6-25), phos 11 (2.5-6), Ca 11.2 (8.9-11.4), blood pH 7.26. The dog was euthanized five days after exposure due to AKI.
Cases 5 and 6: Two 2-year-old, MN, French bulldogs weighing 9.2kg and 13.3kg, ingested 14-28g tamarind paste. Within 12 hours, the dogs developed increased thirst, trembling, and vomiting. Labs were run at 32 hours after exposure:
Creat 5.46 (0.5-1.8), BUN 61 (6-25)
Creat 7.5 (0.5-1.8), BUN 66 (6-25)
Initial treatment included IV fluids, antacids, antiemetics, analgesics, antimicrobials for suspected aspiration pneumonia. The following day both dogs were referred to teaching hospital where they were treated with furosemide and IV fluids. Both dogs became anuric.
Creat 7.7, Ca 16.23, phos 11.43mg/dL, AG 53 mmol/L (13-24), TCO2 10mmol/L (15-25), USG 1.009
Creat 7.86, Ca 14.55, phos 10.03mg/dL, AG 45mmol/L (13-24), TCO2 11mmol/L (15-25), Lepto neg
Both dogs were euthanized. Necropsy results were similar for both dogs. The tubules were lined by swollen and vacuolated or shrunken and hypereosinophilic epithelial cells mixed with necrotic debris. Results were interpreted as acute severe cortical tubular degeneration and necrosis suggestive of exposure to a nephrotoxin.
Cases 1, 5, and 6 necropsy similarities: necrosis, renal tubular degeneration.
Cases 1, 5, and 6 necropsy differences: vasculitis and mineralization were noted in one. Eosinophils in the other.
The article noted that previous research has been done with rabbit studies, indicating individual variations, in which similar renal tubule damage may be seen at different doses. Being well-fed and with alkalinization has shown very slight protection from tartrate-induced nephrotoxicity.
It is helpful that there are reasonable connections with the decreased gastric emptying and low toxicity of detartrated products. It is an interesting idea and worth studying further and intriguing to consider that there could be future bed-side tests for toxicity.
The most inherent flaw is that this is a case study with a limited data pool. Five households were involved with necropsies performed on three dogs (two households). The other cases had minimal information on treatment and were lost to follow-up.
The CNS signs were not explained. CNS signs have apparently been noted by other authors, who have found that CNS signs associated with grape and raisin toxicity seem to be reversible and not correlated with the degree of uremia. Structural brain changes did not occur (Schweighauser et al).
Pearls of wisdom:
- For cases with an unknown cause of ARF, this may be another exposure to inquire about.
- The authors noted that the amount of tartaric acid in the grapes is consistent with previously assumed toxic doses
Heather Handley, DVM